Medication safety: This is the focus of the 2nd International Patient Safety Day on September 17, 2016. About the aspect of antibiotics in the context of adverse drug reactions, we asked Dr. Brigitte Ettl (president of the patient safety platform) and her colleagues.
Adverse drug reactions (ADRs) are responsible for five percent of all hospital admissions. For around two percent of the people affected, they have a fatal outcome. The organisers of the action day note that around one in two ADRs were due to medication errors and were, therefore, basically avoidable.
“Adverse drug reactions can occur with any class of drugs – of course also with antibiotics”, says Dr. Brigitte Ettl, president of the patient safety platform. On CIRSmedical, for example, which is a platform for anonymous error reporting, among currently 147 entries 4 can be found under the keyword antibiotic.
“The reasons therefore are diverse and range from incorrect dosage, lack of laboratory monitoring to no counselling or entry dose despite noticed resilience”, adds Maria Schnürer, pharmacist at the hospital Hietzing, Vienna. A good source to get well informed about this issue is the magazine Krankenhauspharmazie (hospital pharmacy) that regularly reports about errors in the drug application also in relation to antibiotics.
As to interactions of antibiotics to other medications, “they vary according to the antibiotic and the comedication”, explains Inge Berger, also pharmacist at hospital Hietzing. In her remarks she refers to the so called DocCheck Lexikon, in which there are cited a large number of adverse effects, for example: “… in case of impaired kidney function the Cephalosporins are nephrotoxic in the comedication with Aminoglycosides, or: the antibiotic substances Fluorchinolons, Ciprofloxacin, Levofloxacin and Moxifloxacin in comedication with NSAID (non-steroidal anti-inflammatory drugs) can increase cramp tendency.
As a patient it is difficult to estimate the potential risks, but the cooperation of the patient is important for the success of medication therapy. Ettl: “Particular attention should be paid to the personal responsibility of patients. We recommend the patient to perform an accurate medication list, where even vitamins and other dietary supplements should be added. That enables the physician a quick overview. Dangerous interactions and side effects can be detected more quickly: “We have developed a checklist that can be printed and where patients can submit their medications. It is now available on our website”, says Ettl.